Antibiotics not always helpful for wintertime ailments

    Print
Nikki Keisler

This time of year I often see patients who request antibiotics to relieve the debilitating symptoms of the flu, a cold or a bad case of bronchitis.

As much as I would like to alleviate their misery, prescribing antibiotics isn't always going to be the best choice of treatment. Antibiotics kill bacteria, not the viruses that cause these common-but-oh-so-aggravating ailments. All the antibiotics in the world won't make them go away.

Most coughs and sore throats, as well as many sinus and ear infections, also are caused by viral bugs. While do-it-yourself treatments, like drinking lots of fluids and gargling with salt water, can help alleviate the symptoms, the infection generally has to run its course.

One of the most significant medical achievements of the 20th century, antibiotics have been hailed as miracle drugs, saving millions of lives from infections like whooping cough, bacterial meningitis and tuberculosis.

But they are not a cure-all. In fact, taking antibiotics for anything but bacterial infections may actually do more harm than good. It can add to antibiotic resistance, a growing worldwide health problem.

These powerful drugs have been so overprescribed that the infectious organisms they are designed to kill have adapted to the drugs, making them less effective.

In addition, antibiotics kill the good bacteria in your body as well as the bad. Upsetting the natural balance of microorganisms living in your gut can sometimes cause diarrhea.

To help repopulate your intestines with healthy bacteria, your healthcare provider might recommend you take probiotics along with the antibiotics.

Penicillin and penicillin-based drugs like Augmentin and Amoxicillin are particularly hard on the GI system. They're also notorious for causing the overgrowth of yeast germs that can lead to thrush or yeast infections.

Some patients also might have an allergic reaction to certain types of antibiotics. If you develop a rash or experience swelling in the face or neck, stop taking the medication immediately and contact your healthcare provider.

And the next time you need an antibiotic, be sure to tell your provider that you had an allergic reaction to that particular type of drug in the past, because the side effects of a second exposure to the medicine could be life threatening.

Some antibiotics can also interfere with certain types of drugs. Be sure to tell your physician your medical history, including any allergies you have, and any other medication you are taking.

When you do take antibiotics, be sure to follow the directions carefully. Some medications should be taken with food, others on an empty stomach. If you follow the instructions, you're less likely to experience side effects.

It's also important to finish all of the medicine that you have been prescribed even if you're feeling better. If you stop treatment too soon, some bacteria may survive and re-infect you, and it can exacerbate antibiotic resistance.

Board-certified family medicine specialist Nikki Keisler, M.D., recently joined Beaufort Memorial May River Primary Care in Bluffton.

Read more from:
Health & Wellness
Tags: 
None
Share: 
     Print
Powered by Bondware
News Publishing Software

The browser you are using is outdated!

You may not be getting all you can out of your browsing experience
and may be open to security risks!

Consider upgrading to the latest version of your browser or choose on below: